Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 6, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Jan 27, 2021, 12:52 PM EST for Estill County, Kentucky. It was in force for 25 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 27, 2021, 12:52 PM EST (17:52 UTC)
- Expired
- Jan 28, 2021, 1:43 PM EST
- In force
- 25 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 21.59 ft at Jan 27, 2021, 2:00 AM EST.
- Action stage
- 17 ft
- Minor stage
- 21 ft
- Moderate stage
- 25 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
727 WGUS83 KJKL 271752 RRA FLSJKL Flood Advisory National Weather Service Jackson KY 1252 PM EST Wed Jan 27 2021 ...The National Weather Service in Jackson has issued a Flood Advisory for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued 11 PM this evening. && KYC065-280600- /O.NEW.KJKL.FL.Y.0006.210127T1752Z-210129T0600Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1252 PM EST Wed Jan 27 2021 The National Weather Service in Jackson has issued a * Flood Advisory for the Kentucky River near Ravenna. * From this afternoon to late Thursday night. * At 12:15 PM EST Wednesday the stage was 20.8 feet. * Action stage is 17.0 feet. * Flood stage is 21.0 feet. * Forecast...The river is receding, but is expected to run high through Thursday evening. The river stage is expected to fall to 17.4 feet around dawn on Thursday morning. * Impact...At 21.0 feet, Low lying areas flood. Red Lick Road, Millers Creek Road, Dark Hollow Road, and Noland Creek Road flood in several places && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ JP
3 follow-up statements
623 WGUS83 KJKL 280330 FLSJKL Flood Advisory National Weather Service Jackson KY 1030 PM EST Wed Jan 27 2021 ...The Flood Advisory continues for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued 6 AM. && KYC065-281530- /O.CON.KJKL.FL.Y.0006.000000T0000Z-210129T0600Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1030 PM EST Wed Jan 27 2021 ...The Flood Advisory remains in effect... The Flood Advisory continues for the Kentucky River near Ravenna. * Until late Thursday night. * At 12:15 PM EST Wednesday the stage was 19.3 feet. * Action stage is 17.0 feet. * Flood stage is 21.0 feet. * Forecast...The river has crested and will continue to fall. * Impact...At 21.0 feet, Low lying areas flood. Red Lick Road, Millers Creek Road, Dark Hollow Road, and Noland Creek Road flood in several places && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ AR
380 WGUS83 KJKL 281227 FLSJKL Flood Advisory National Weather Service Jackson KY 727 AM EST Thu Jan 28 2021 ...The Flood Advisory continues for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 2 PM. && KYC065-290030- /O.CON.KJKL.FL.Y.0006.000000T0000Z-210129T0600Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 727 AM EST Thu Jan 28 2021 ...The Flood Advisory remains in effect... The Flood Advisory continues for the Kentucky River near Ravenna. * Until late tonight. * At 7:15 AM EST Thursday the stage was 17.6 feet. * Action stage is 17.0 feet. * Flood stage is 21.0 feet. * Forecast...The river is falling, but will continue to run high through early this afternoon. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ GEOGERIAN
932 WGUS83 KJKL 281843 FLSJKL Flood Advisory National Weather Service Jackson KY 143 PM EST Thu Jan 28 2021 ...The Flood Advisory is cancelled for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. KYC065-281945- /O.CAN.KJKL.FL.Y.0006.000000T0000Z-210128T1843Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 143 PM EST Thu Jan 28 2021 ...The Flood Advisory for the Kentucky River near Ravenna has been cancelled... The Flood Advisory is cancelled for the Kentucky River near Ravenna. * At 1:15 PM EST Thursday the stage was 17.0 feet. * Flood stage is 21.0 feet. * Forecast...The river is expected to fall to 16.0 feet around dawn on Friday morning. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ JP
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Jan 27, 12:20 PM EST, 32 minutes earlier.
Area forecast discussion, Jan 27, 12:20 PM EST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1220 PM EST Wed Jan 27 2021 .UPDATE... Issued at 1215 PM EST WED JAN 27 2021 The previous forecast generally remains on track. Some clearing has worked into portions of the VA and TN border county areas. This has allowed for temperatures to warm into the 40s. Adjustments to sky cover and max T were made based on these trends. UPDATE Issued at 715 AM EST WED JAN 27 2021 Forecast is in pretty good shape so far this morning, with fairly benign conditions under a MVFR cloud deck. Loaded in the latest observations for temps and winds, but this only led to minor tweaks to the ongoing forecast. Still expect precip from the incoming shortwave to start impacting the western CWA generally after 20Z, but before that, clouds will remain in place and only small rises in temperatures will occur. Temperatures will then drop quickly once the precip begins, heading into the evening hours. && .SHORT TERM...(Today through Thursday) Issued at 405 AM EST WED JAN 27 2021 Main focus during the short term portion of the forecast is the quick hitting shortwave that will impact the region during the late afternoon and overnight tonight. As of 6Z this morning, a strong upper level closed low was located across the Central Plains and pushing eastward. It will weaken slightly into an open wave as it reaches Western KY by 0Z this evening, then quickly pass eastward across the state, exiting by 12Z Thursday. Clouds are currently in place across much of eastern KY, in response to a surface low that will pass jut SE of the state today. Clouds will then stay intact and begin to lower quite quickly as precip from the above-mentioned shortwave moves into the state. There is good agreement in the CAMS and global models that the precip should move into the JKL CWA generally around 21Z this evening, quickly increasing to widespread coverage across much of the CWA by 0Z Thursday. It will then continue to shift eastward with the upper level system, exiting out of the eastern CWA by 12Z. The key concern with this system is the precip type. With the surface low passing to our SE today, KY finds itself on the northern side of the 850mb boundary and in the N to NW flow. This, plus clouds, will lead to decent CAA with little warming during the first part of the day. High temperatures should be in the upper 30 to mid 40 range by the afternoon. However, the approaching shortwave will be more in the northern stream, bringing with it steep height falls and strong NW flow on the back side. By the time precip begins, and we head into the overnight hours, it won't take much for colder temps aloft to begin wet bulbing down to the surface. This will result in a quick change over from rain to snow during the evening hours, with much of the precip falling as snow across eastern KY before it's morning exit. There has been trends for a slight increase in the QPF, with a pretty good spread in QPF amongst the models still, despite it's near-term onset. The GFS is coming in the hottest, followed by the Canadian, ECMWF, and then the NAM being the lesser of the models. WPC noted these differences and tried to find a medium range, blending closer to the Canadian and ECMWF. Kept with their QPF forecast for the duration of the event. This slight uptick in the models has also resulted in a slightly heavier storm total snowfall. This latest forecast now calls for between half and 1 inch in the SW counties where were under the SPS, then for between 1 and 2.5 inches elsewhere across the CWA, where the advisory was already in effect. The only exception to this was the highest terrain along the VA border, which are now in the 2.5 to 4 inch range. Can't rule out a couple localized higher amounts near/at Black Mountain as well. After consulting with the other offices, we decided to leave our advisory generally as it was, with the exception of adding in our SW counties. While totals here are borderline if not below advisory criteria, OHX and MRX did have some higher terrain concerns in their CWAs bordering this location, which could bolster amounts. They decided to add an advisory across their plateau, which does border our CWA. There is technically some higher elevations along our southern border counties which could see some of this enhancement potential as well. Plus, the majority of the snowfall in this location will be falling during the evening hours, and could affect the evening commute and lead to some potentially slick and hazardous travel conditions. Not to mention, there is the uncertainty in the QPF amounts still as mentioned above, so if the axis of higher QPF shift south, or is more robust than what is forecast, this could also enhance snow totals in this area. The addition of the 3 SW counties now puts our entire CWA in a Winter Weather Advisory. Once snow tapers off by Thursday morning, a very strong area of high pressure will move in from our NW. This will couple with steep NW flow aloft, continuing to advect much colder air into the region. Even though sky cover should mix out in the morning, daytime highs will still struggle to even make it above freezing in some locations. .LONG TERM...(Thursday night through Tuesday) Issued at 549 AM EST WED JAN 27 2021 An amplified upper level pattern will be the rule across the CONUS through the period. Deep troughing starts out across the eastern Pacific, with broad ridging across the central CONUS, and additional troughing near the lower Great Lakes and through the western Atlantic. The trough out west will push onshore through Friday, with more of a split flow developing into this weekend, as a short wave trough transits the southern stream, moving from the Desert Southwest through the Central/Southern Rockies, and eventually into the Central Plains. This wave looks to cutoff as it moves through the Mississippi Valley, as it gets bolstered by additional inbound short wave energy. By early next week, a deep trough will be established across the eastern CONUS. Model agreement on the evolution of this pattern still remains somewhat murky, especially regarding the timing of surface features and thermal profiles. As such, have continued to stick closer to the blended model guidance. Cold temperatures will be on tap for eastern Kentucky Thursday night, following a suppressed high temperature day and a decent snow pack on the ground. Lows will be in the teens at most locations, and have undercut the guidance a bit. Dry weather will continue through early Saturday afternoon, as upper level ridging maintains control. Upper level troughing and an associated surface low pressure system will then be inbound for the second half of the weekend, bringing a more prolonged period of unsettled weather to the area. Again, details surrounding the thermal profile remain uncertain, but given the general broad warm air advection associated this system and the track of the surface low across the Ohio Valley, have kept precipitation mostly in liquid form through the period of more moderate QPF. Better cold air advection kicks in by early next week, allowing for some snow chances as PoPs linger. Any impactful amounts will highly depend on the depth of the system as it evolves across the Eastern Seaboard. Temperatures will trend above normal for the weekend, and then average below normal for early next week. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) ISSUED AT 708 AM EST WED JAN 27 2021 The forecast will remain fairly steady state during the first half of today, with OVC MVFR skies. However, after 18Z, a strong and quick hitting short wave will be nearing the region from the west. Precip associated with this system should move in generally between 21 and 0Z, quickly changing from rain to snow as much colder air advects into the region. VIS and CIGS will also fall quite abruptly, with IFR conditions expected generally after 0Z at most TAF sites. Precip will exit as quickly as it came, during the last 6 hours of the TAF period. Much drier air will then filter in, with quickly increasing VIS and CIGS beginning to scatter out from the west. Winds will start off N to NErly, between 5 and 10 kts today, increasing to 5 to 15kts sustained from the N to NW during the overnight. && .JKL WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 4 PM this afternoon to 3 AM EST Thursday for KYZ044-050>052-058>060-068-069-079-080-083>085-104- 106-108-111-114. Winter Weather Advisory from 7 PM this evening to 7 AM EST Thursday for KYZ086>088-107-109-110-112-113-115>120. && UPDATE...JP SHORT TERM...JMW LONG TERM...GEOGERIAN AVIATION...JMW
Hazardous weather outlook, Jan 27, 4:19 AM EST, 8 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 419 AM EST Wed Jan 27 2021 KYZ044-050>052-058>060-068-069-079-080-083>085-104-106-108-111- 114-281230- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Elliott-Morgan- Wolfe-Lee-Owsley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Sandy Hook, West Liberty, Campton, Beattyville, and Booneville 419 AM EST Wed Jan 27 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM EST THURSDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Monday's heavy rainfall will continue to cause portions of the Kentucky and Red rivers to run high today. Rain will transition to snow late this afternoon and continue through tonight. Generally, up to 2 inches of snow is forecast, with locally higher amounts possible. This could cause hazardous road conditions for both this evening's and the Thursday morning's commutes. See the latest Winter Weather Advisory for more information. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow accumulations tonight into Thursday morning. KYZ086>088-107-109-110-112-113-115>120-281230- Knox-Bell-Harlan-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry- Clay-Leslie-Letcher-Martin-Pike- Including the cities of Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Paintsville, Salyersville, Prestonsburg, Wheelwright, Jackson, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 419 AM EST Wed Jan 27 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Monday's heavy rainfall will continue to cause portions of the Kentucky and Licking rivers to run high tonight. Rain will transition to snow late this afternoon and continue through tonight. Generally, 1 to 3 inches of snow is forecast. Locally higher amounts of up to 4 inches could occur in the highest terrain along the Virginia border. This could cause hazardous road conditions for both this evening's and the Thursday morning's commutes. See the latest Winter Weather Advisory for more information. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow accumulations tonight into Thursday morning. JMW/GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 3:19 PM EST | Winter Storm Warning | JKL | Harlan, Letcher, Pike | 14 hr |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.